The Pharmacovigilance Programme of India that collects and evaluates reports of adverse drug reactions suggested CDSCO to take necessary steps to incorporate warnings in the prescribing leaflet. Mint
The Pharmacovigilance Programme of India that collects and evaluates reports of adverse drug reactions suggested CDSCO to take necessary steps to incorporate warnings in the prescribing leaflet. Mint

Regulator orders antibiotic drug makers to carry safety warnings

  • Those using common antibiotic Ofloxacin are at greater risk of developing Stevens-Johnson Syndrome
  • Cefotaxime , an antibiotic, has come under scanner for causing Angioedema, an allergic reaction

NEW DELHI: The Drug Controller General of India (DCGI) has asked manufacturers of several common antibiotics to place safety warning on these drugs, after reports of adverse drug reactions.

The Pharmacovigilance Programme of India (PvPI) that collects and evaluates reports of adverse drug reactions (ADRs) has reported that people using common antibiotic Ofloxacin are at greater risk of developing Stevens-Johnson Syndrome, a rare and fatal disorder of skin and another potentially life-threatening dermatologic disorder called toxic epidermal necrolysis.

The PvPI has therefore suggested India’s drug regulatory body Central Drugs Standard Control Organisation (CDSCO) to take necessary steps to incorporate the adverse drug reactions in the prescribing leaflet of these drugs marketed in the country. Mint has reviewed the documents.

Cefotaxime, a third-generation antibiotic, has come under the scanner for causing angioedema, an allergic reaction that leads to rapid edema or swelling in patients. Third generation antibiotics are considered to be most potent drugs that have better sensitivity when compared to first line of treatment.

Recommendations of the PvPI were discussed by the subject expert committee under the DCGI at a meeting held on 16 January, and after detailed deliberation, it was decided to incorporate safety warnings in its packages of all such antibiotics.

Cefixime, another antibiotic that treats bacterial infections has been found to be causing a rare skin reaction.

In letter dated 9 April, the Drug Controller General of India asked state drug controllers to ensure the manufacturers mention the adverse drug reaction in the package or promotional literature to alert patients and healthcare providers about the important safety concerns.

India earlier depended on foreign agencies to learn about adverse drug reactions. The PvPI programme was started in 2010 to make a robust mechanism for patient safety.

The PvPI programme is run by the government with the objective of ensuring the consumers and doctors know about the adverse drug reaction well on time, a health ministry official said.

Another official said the information of adverse drug reactions on drugs is important given the India faces a problem of misuse of antibiotics.

“It’s a reminder for those who do not think twice before popping antibiotics. This helps in regulating use of antibiotics too,"said another government official, requesting anonymity.

According to Dr. Chandra M. Gulhati, editor of Monthly Index of Medical Specialities, PvPI should concentrate on detecting hitherto unknown side effects particularly in ethnic populations specific to India, report them to International adverse drug reactions Monitoring Centre in Sweden, get its endorsement and then accept it by amending labels in India and help drug regulators, professionals and communities in other countries.

“As early as March 2000, the United States Food and Drug Administration (USFDA) while approving a generic equivalent of Cefotaxime label had included hypersensitivity and allergy (including skin allergy) as an adverse reaction. Hence, detection of allergy, which has been known for decades with regard to Cefotaxime is not a big deal," he said.

Close